Put on a stone in a month....not happy, not happy at all!😣

Morning all,

I write this morning with a nice cuppa in hand 😉

I don't often feel the need to step onto my scales, but the last couple of days I could feel my neck thickening...

I know what I weighed a month ago because I was honing my heavenly body for my wedding!😇 So, when I stepped on the scales today and saw I'd put on a stone I was not a happy newly wed.😥

I can only think it's the month of steroids which followed a week of steroids over my wedding/ honeymoon week: 30/20/15/10/5 mg each one for 7 days. I also take 90mg Etoricoxib (Aroxia) daily, along with all my other meds...Inc mtx 20mg weekly. The only other new med I've had is Ferrous Fumarate 3x210mg daily as I'm anemic now. I've not eaten copious amounts- most of the time I'm not even hungry!

Anyone got any ideas? When I stop prednisolone, which is tomorrow, will this weight dissipate? I'm still 'flaring' after diagnosis back in early January and so my bloods are all over the place...

Ps- don't you love predict text? Went to type Aroxia and it came up with vodka!!😁Should have left it like that- would have woken you lovely peeps up!!!!! 😋

Last edited by

18 Replies

  • Darling the steroids are the guilty party i am afraid. You will have to do some dieting and some form of exercise to shift that weight. I know as i put four stone in four months when i was on a high dose and it took me years to get rid of it, have even had weight loss surgery because of the steroids and have since lost four and a half stone in weight and i am off the steroids as well. I blame the steroids for the way i am.xxxxxxx

  • Morning Sylvi, thank you for your reply. This is the third course of prednisolone since January. I've also had at least 4 steroid injections, which didn't touch the sides! I've managed to keep my weight at a 'reasonable' level up until now. Perhaps it is the prolonged tapering off I've had to do this time? The last times were 30mg for a week and then stop. Pesky prednisolone 😠

    But, well done you for persevering with your weight loss 😇 x

  • I was twenty stone this time last year and i had to lose a stone before they operated and i am now under sixteen stone,still more to go,but i am struggling laterly with anaemia and pain.xxxxx

  • You and me both...x

  • Hi mooring

    I have been the same as you.these s... tabs put on 4 st with them. When I told.this new rheumy she poo hood it was them said I was eating to much!!!!

  • Moomin

    I too started on steroids end of March and have put on at least two stone.

    I too am not a happy bunny also, my gp had attributed most of the weight gain to steroids.

    I am seeing my rheumy tomorrow and asking about biologics.I have failed on 3 dmards so I think I May now be able to have them if funding can be agreed.

    Steroids make me feel like superwoman,but my body won't let me do what my mind thinks it can.I also think they may be partly responsible for my sleepless nights so maybe it's time to stop them.

    I am hoping that when I stop prednisolone too the weight will reduce,as like you I haven't eaten anything different or in different quantities.

    Hope all goes well.



  • Sleepless nights.Yes me too. Waking up at 3.30😡. Good luck with your appointment.

  • Prefer the vodka!!

    In all probability down to the steroids. You should find once they are out of your system your appetite should drop.

    I have to fight the urge ( not always successfully) to not stuff carbs when I am on increased steroids.

    But it is a catch 22 the steroids help the inflammation and pain but put the weight on.

  • No vodka for me today🤐mtx yesterday. So...how long does it stay in your system?

  • I had weight gain around my middle when I was on a higher dose than normal, and was told about 6 months to lose it.{ and I think it did take that length time} But bear in mind I have been on steroids for a number of years, it was only when I had an increase in dosage for a long period that I put the tummy weight on.

  • Thanks - what were you on and then increased to?

  • I started off years ago so cannot remember the exact dosage of prednisolone but slowly got down to 7.5. daily ,anything less and I went into a flare ( I have lupus as well which is why I take prednisolone .)

    Then when RA was diagnosed steroids increased to 40 mg daily while waiting for other medication to kick in.

    It was at this time I had the weight increase .

    I am down to 7.5 at the moment and back to my normal weight.

  • It is very hard Moomin. I am in the same boat. Been on preds since March for flares and asthma. Last week It was 40mg 30mg this week. Back tommorow to see what next.

    Anyway no real quick fix. A Rheumy Nurse told me a few years ago got to realise I need the preds and It is difficult to try to lose weight when your joints are not at a good point. I did go to slimming world and did really well. The problem is when youbare struggling it is hard cooking and cutting up the fresh food to make the right dishes. Plus the fatigue in preparing. I am not trying to put you off at all. Just be aware it is hard and do not be hard on yourself.

    The slimming world diet is good because it is healthy eating so I would say have a look and if you can try. Even if you can only make a start.

    I am going to try again. On my own to start because it is a weekly fee and you need to know you can do it.

    Good luck we will have to do it together for support. C.f.

    P.s like the vodka predictive text.

  • Sounds like a plan moomie (hey, we could be related! )😀

  • Weight is definitely prednisolone! I too put on around 2 stone from Jan - June! I was puttton 2lbs every week! I cut dairy and meat to try and cope with things dietary, now even though still on steroids... I've not lost any weight but it's stopped increasing. M x

  • When I'm taking higher doses of prednisolone, I find that I don't have any sensation of having eaten enough and often feel hungry. I have to really monitor my intake to make sure that it doesn't creep up. I feel permanently as if I have just come back from a workout! When I was on 60mg I put on 3 stone before I realised what was happening (have gradually managed to lose almost all of that now).

    And I have noticed a fluid retention effect which is lost as soon as the dose gets lower.

  • Perhaps you need to have your thyroid tested. It could be underactive. Another autoimmune issue.

  • Hi,

    I too am on steroids but unfortunately permanent as I have been on them continually for over 15 years now and have put on 2 stone in the last year. It is very difficult to shift partly due to inability to exercise. I dont have any answers to loosing the weight but if anyone does please post. I am undertaking an online course in metabolism so if I get any success I will post the reults. Good luck and try not to stress about it.

You may also like...